Teary Eyes

The patient has small cramped handwriting, poor sleep and difficulty turning in bed as well as rising from a chair. She has come for a second opinion on whether she has Parkinson’s disease. The movement disorder specialist asks her rhetorically how does one distinguish a Parkinson Syndrome from the true disease. He answers his own question by noting to have a syndrome a patient must have three of the four cardinal signs of the disease; resting tremor, slowness of movement, cogwheel rigidity, and/ or loss of balance. The one way to determine whether one suffers from the true illness (idiopathic Parkinsons Disease) is to see whether there is a response to dopamine. If a patient has a deficiency of the neurotransmitter, movements will increase in fluidity and speed, tremor will disappear and rigidity will ease. Certain other illnesses and medications may mimic what patients experience in the illness. Vascular disease can lead to a syndrome of lower body parkinsonism. Diabetes can bring peripheral neuropathies that may result in the patient losing her balance and falling, or have a shuffling gait. Major tranquilizers can bring on characteristics of PD because the medication blocks dopamine receptors leading to an induced state of parkinsonism.
The doctor prefers to use levodopa and carbidopa over the medication called Stalevo. He thinks Stalevo is too expensive and does not permit the patient to adjust the medication to her own needs. Sinemet, he explains to the patient means sin emesis, or no vomit. The medication is the combination of levodopa and carbidopa. It comes as a generic, is less expensive and it is easier to adjust the dose.
The patient symptoms are worse in her right arm than the left, and she is right handed. She keeps the arm tightly at the side of her body. Shrugging the shoulders result in almost no movement. Cogwheel rigidity is present in the patient’s wrist and elbow muscles. The patient confides she has fallen twice in the last year. The doctor is wary about this, he conveys patients with PD usually do not fall until the disease had progressed significantly, though it is possible she may be falling for other reasons.
At different times throughout the consultation, the patient became teary, and the doctor noted that the majority of patients with PD have significant depression. He advised her of the need for an antidepressant, stating that her disease appears quite mild. If she were on a suitable antidepressant, she might be better able to cope with the illness. The patient states she feels depressed because she does not like the limitations she has. He also indicated that the anti-depressant may eventually help her sleep better. She had confided that she has difficulty with sleep and last night only slept for two and a half hours, and got up repeatedly throughout the night.
Though the patient was not happy to receivetwo newprescriptions, the doctor asked her to return in four month’s time to re-assess her symptoms and see how she is fairing.

Close

Your Name (required)

Your Email (required)

Subject

Your Question